From Duluth, Minnesota, USA:
For two years, I used Humalog with a pump, but I started having problems and the doctor said the insulin crystallized in the pump so he switched me to NovoLog which went fine for a while. However, now I'm having the same problem (high and uncontrollable blood sugars). I went through four pumps and don't agree it crystallized in the pump. I think it crystallized in my body. For now I'm on Lantus and NovoLog by injection. Why would the insulin do this?
I think it is unlikely that the insulin crystallized in the insulin pump. Some insulin does stick to the tubing, and the insulin may not work as well after it has been in the pump for a few days, possibly due to temperature changes, which is one reason the pump site and infusion set should be changed every two to three days and new insulin put in.
High blood sugars while on an insulin pump are usually due to not taking enough insulin, not matching the amount or time of the insulin with food intake, or some problem with the infusion site. Less commonly there is a problem with the pump itself.
Taking Lantus (insulin glargine) and NovoLog insulin injections is a good alternative to the pump, and you should be able to control your blood sugars that way, but most likely you could also control them with an insulin pump, as long as the insulin (either Humalog or Novolog) dose is adjusted appropriately.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.